Maryland, 2017Flash Flooding and Flooding in Maryland, July 6, 2017
July 6, 2017 · NWS LWX · 9 events in 3 counties and zones
A stationary boundary persisted across the Mid-Atlantic region. High moisture content led to high rainfall rates and due to multiple rounds of heavy rain flooding occurred across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary persisted across the Mid-Atlantic region. High moisture content led to high rainfall rates and due to multiple rounds of heavy rain flooding occurred across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 5:28 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 6, 5:28 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
628 AM EDT Thu Jul 6 2017
.SYNOPSIS...
A weak frontal boundary persists across the Mid-Atlantic through
tonight. Low pressure crosses the area today with another surface
low passing through the area tonight. A cold front will cross
through the region Friday night into Saturday morning. High pressure
builds into the Mid-Atlantic behind the front this weekend and
persist into Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Issued a Flash Flood Watch until 6 PM this evening as we are
expecting multiple rounds of precipitation to occur over the
same areas. This first batch is ongoing and will set the stage
for a greater potential of flash flooding later this morning
into the afternoon as thunderstorms redevelop over the same
area.
Previous discussion follows...
At 345 AM objective analysis indicates quasi- stationary
frontal boundary draped just to the SW of the forecast
area...with upper low/vort max near southern Illinois. Area of
ongoing showers continues to the NE of the boundary in an region
of upper-level divergence out ahead of vort max. Radar
observations indicate best coverage/intensity across north
Central VA moving into the southern DC suburbs...with mainly
light rain elsewhere.
High resolution guidance beginning to converge on heaviest rainfall
setting up from now through late morning/midday between Loudoun and
DC (perhaps into south central MD) south to Culpeper and Stafford.
Latest radar trends support this as echoes have been increasing
over this area during the last 30 minutes. Thus, we have
increasing concern of at least localized flooding across this
area through midday as 850 mb moisture transport is maximized in
an area of anomalously high PWATs (2+ inches)...which will lead
to torrential rainfall rates. Storm motions near 10 mph so far
have helped...thus, held off (for now) on a Flash Flood Watch.
Though, we will certainly be watching how this area of
precipitation evolves as FF ingredients are certainly favorable
across this area. Regardless of flash flooding potential...
moderate- to-heavy rainfall will certainly complicate the
morning commute across parts of the area.
Expect isolated-to-scattered redevelopment of showers and
thunderstorms by afternoon near the frontal boundary...which by that
time should have made some northeastward progress into the area. A
few stronger storms are possible near and south of DC this afternoon
if airmass can sufficiently recover. Gusty winds are the primary
threat as water loading enhances downward momentum transfer.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Primary vort max approaches the area tonight...with surface low
traversing over the area into the day Friday. General consensus is
for heaviest rain to occur to the N of the low track...which would
place N/W MD in the axis of heavier rainfall tonight. Deep-layer
moisture remains very high...so heavy rainfall is likely where
rainfall axis sets up.
Cold front approaches the area from the NW late Friday into
Saturday...with a possibility of thunderstorms reaching the far NW
portion of the forecast area by Friday evening. Otherwise most areas
should remain dry into Sunday as high pressure building into the
area allows for drier air to filter into the region.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday, and perhaps Monday as well, will be the quietest portion of
this 7-day forecast. High pressure will build over the Mid Atlantic.
The recent cold front would have brought sub-60 degree dewpoint air
into the region. Temperatures aloft would support highs in the 80s,
although we may be pushing 90 degrees again by Monday around DC and
points south. Overnight lows will be pleasant for early July as
well...in the 60s, even in the cities.
A cold front will be dropping southeast by Tuesday. Moisture will be
drawn north ahead of this boundary. The forecast questions have
revolved around how quickly that will happen. Although it is a long
way out, there is increasing evidence that Monday won't be entirely
dry; thunderstorms would be isolated in nature. The better chance of
rain would be Tuesday and Wednesday, although confidence right now
not higher than chance PoPs.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Primarily MVFR conditions at TAF sites through at least midday with
localized VFR or lower...especially in areas of heavy rainfall
(especially at IAD/DCA). Showers and thunderstorm chances continue
through tonight...with flight restrictions likely in the heaviest
activity. Improving conditions expected late Friday into the
weekend as drier air filters into the region.
VFR flight conditions expected Sunday, and should extend into
Monday. There is an outside chance of a thunderstorm Monday PM.
&&
.MARINE...
Relatively light winds expected over the waters through
today...though, showers and thunderstorms with very heavy rainfall
are possible. A few storms across the Tidal Potomac and middle Bay
could contain gusty winds this afternoon...with perhaps an isolated
SMW. Winds could increase to SCA Friday into Saturday as cold fronts
cross the area.
Light (less than 10 kt) winds expected Sunday under high pressure.
There may be onshore flow by afternoon. As the high departs by
Monday, a south flow regime will become established. Speeds should
be in the 10-15 kt range.
&&
.TIDES/COASTAL FLOODING...
Light onshore flow persists through today before turning southerly
briefly tonight and then westerly Friday. Anomalies have increased
to just above a half a foot...though even sensitive sites have
remained at action stage or less. Best chance for coastal flooding
would occur on tonights high tide cycle at Annapolis and Straits.
Will reassess this after this mornings high tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ013-016-503-504.
VA...Flash Flood Watch through this evening for VAZ039-040-050>057-
501-502-505-506.
WV...None.
MARINE...None.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 6, 5:38 AM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
638 AM EDT Thu Jul 6 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
638 AM EDT Thu Jul 6 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for metropolitan Washington DC
down Interstate 95 to the Fredericksburg area today. Slow-moving
thunderstorms capable of producing heavy rain will be possible
today and tonight. These showers and storms may lead to flash
flooding.
An isolated thunderstorm capable of producing gusty winds over the
waters are possible this afternoon across the Tidal Potomac and
middle Chesapeake Bay.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, please
forward rainfall and high water reports to the National Weather
Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
638 AM EDT Thu Jul 6 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for metropolitan Washington DC
south to the northern Piedmont today. Slow-moving thunderstorms
capable of producing heavy rain will be possible today and
tonight. These showers and storms may lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, please
forward rainfall and high water reports to the National Weather
Service.
MSE/HTS
In the hours before
Local storm report, Jul 6, 6:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM FLOOD 2 WSW TRIANGLE 38.54N 77.35W
07/06/2017 PRINCE WILLIAM VA 911 CALL CENTER
JEFFERSON DAVIS HIGHWAY FLOODED NEAR LOCUST SHADE PARK.
&&
EVENT NUMBER LWX1702264
DHLocal storm report, Jul 6, 6:53 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 1 WSW BETHEL 38.76N 77.83W
07/06/2017 FAUQUIER VA 911 CALL CENTER
FLOODING NEAR THE INTERSECTION OF KEITH ROAD AND
CANNONBALL GATE ROAD.
&&
EVENT NUMBER LWX1702265
DHLocal storm report, Jul 6, 6:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 1 SW NEW BALTIMORE 38.75N 77.75W
07/06/2017 FAUQUIER VA 911 CALL CENTER
BALDWIN STREET CLOSED OVER MILL RUN JUST EAST OF LEE
HIGHWAY.
&&
EVENT NUMBER LWX1702266
DHLocal storm report, Jul 6, 6:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 2 SE AIRLIE 38.74N 77.77W
07/06/2017 FAUQUIER VA 911 CALL CENTER
LEE HIGHWAY WAS CLOSED NEAR DUMFRIES ROAD DUE TO
FLOODING.
&&
EVENT NUMBER LWX1702267
DHLocal storm report, Jul 6, 6:57 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
757 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 2 NE WARRENTON 38.73N 77.77W
07/06/2017 FAUQUIER VA 911 CALL CENTER
LEE HIGHWAY WAS CLOSED NEAR COMFORT INN DRIVE DUE TO
FLOODING.
&&
EVENT NUMBER LWX1702268
DHLocal storm report, Jul 6, 7:16 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 1 WSW BETHEL 38.76N 77.83W
07/06/2017 FAUQUIER VA 911 CALL CENTER
FLOODING NEAR THE INTERSECTION OF KEITH ROAD AND
CANNONBALL GATE ROAD.
0630 AM FLOOD 1 SW NEW BALTIMORE 38.75N 77.75W
07/06/2017 FAUQUIER VA 911 CALL CENTER
BALDWIN STREET CLOSED OVER MILL RUN JUST EAST OF LEE
HIGHWAY.
0630 AM FLOOD 2 SE AIRLIE 38.74N 77.77W
07/06/2017 FAUQUIER VA 911 CALL CENTER
LEE HIGHWAY WAS CLOSED NEAR DUMFRIES ROAD DUE TO
FLOODING.
0630 AM FLOOD 2 NE WARRENTON 38.73N 77.77W
07/06/2017 FAUQUIER VA 911 CALL CENTER
LEE HIGHWAY WAS CLOSED NEAR COMFORT INN DRIVE DUE TO
FLOODING.
0715 AM FLOOD 2 NNW LEELAND 38.38N 77.45W
07/06/2017 STAFFORD VA 911 CALL CENTER
3500 BLOCK OF JEFFERSON DAVIS HIGHWAY CLOSED DUE TO
FLOODING.
0715 AM FLOOD 2 SW RUBY 38.49N 77.54W
07/06/2017 STAFFORD VA 911 CALL CENTER
DUNBAR DRIVE CLOSED NEAR ROCK HILL CHURCH ROAD DUE TO
FLOODING.
0715 AM FLOOD 2 ESE ROSEVILLE 38.46N 77.48W
07/06/2017 STAFFORD VA 911 CALL CENTER
SHELTON SHOP ROAD CLOSED NEAR COURTHOUSE ROAD DUE TO
FLOODING.
0715 AM FLOOD 1 SW AQUIA 38.48N 77.39W
07/06/2017 STAFFORD VA 911 CALL CENTER
JEFFERSON DAVIS HIGHWAY FLOODED NEAR TELEGRAPH ROAD.
0715 AM FLOOD HEFLIN 38.49N 77.58W
07/06/2017 STAFFORD VA 911 CALL CENTER
FLOODING AT INTERSECTION OF POPLAR DRIVE AND HEFLIN
ROAD.
0715 AM FLOOD 1 NE HEFLIN 38.50N 77.56W
07/06/2017 STAFFORD VA 911 CALL CENTER
FLOODING AT THE INTERSECTION OF BARRINGTON WOODS
BOULEVARD AND TACKETTS MILL ROAD.
0715 AM FLOOD 2 SSE ROSEVILLE 38.45N 77.49W
07/06/2017 STAFFORD VA 911 CALL CENTER
FLOODING AT THE INTERSECTION OF STEFANIGA ROAD AND
MOUNTAIN VIEW ROAD.
0715 AM FLOOD GARRISONVILLE 38.48N 77.43W
07/06/2017 STAFFORD VA 911 CALL CENTER
FLOODING IN THE 300 BLOCK OF STAFFORD MEWS LANE.
0725 AM FLOOD 1 N GAINESVILLE 38.81N 77.61W
07/06/2017 PRINCE WILLIAM VA 911 CALL CENTER
FLOODING AT INTERSECTION OF CATHARPIN ROAD AND
HEATHCOTE ROAD.
0736 AM FLOOD 2 WSW TRIANGLE 38.54N 77.35W
07/06/2017 PRINCE WILLIAM VA 911 CALL CENTER
JEFFERSON DAVIS HIGHWAY FLOODED NEAR LOCUST SHADE PARK.
&&
EVENT NUMBER LWX1702265 LWX1702266 LWX1702267 LWX1702268 LWX1702255
LWX1702256 LWX1702257 LWX1702258 LWX1702259 LWX1702260 LWX1702261
LWX1702262 LWX1702263 LWX1702264
HERE IS A SUMMARY OF FLOODING REPORTS WE HAVE RECEIEVED SO FAR THIS
MORNING.
DHFlash Flood, Charles
- When
- July 6, 8:00 AM EST to 12:30 PM EST
- Where
- Charles County, 0.69 mi WNW of Newtown to 0.63 mi W of Newtown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.503, -76.962
There was high water flowing across the roadway near the intersection of Glen Albin Road and Spring Hill-Newtown Road.
Flash Flood, St. Mary'S
- When
- July 6, 10:02 AM EST to 1:09 PM EST
- Where
- St. Mary'S County, 1.29 mi S of Oakville to 1.84 mi S of Oakville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.362, -76.646
Friendship School Road washed out at the Culvert between Maypole Road and Jones Road. The road was closed.
Flash Flood, Calvert
- When
- July 6, 10:05 AM EST to 1:09 PM EST
- Where
- Calvert County, 1.24 mi ESE of Appeal to 1.23 mi ESE of Appeal
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -76.430
Water inundated and flooded a garage in the 11800 Block of Spruce Street.
Flash Flood, St. Mary'S
- When
- July 6, 10:05 AM EST to 1:09 PM EST
- Where
- St. Mary'S County, 1.32 mi NE of Hollywood to 1.1 mi NE of Hollywood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.364, -76.564
A stream was out of its banks causing water to flow over Vista Road near Hollywood.
Flash Flood, St. Mary'S
- When
- July 6, 11:40 AM EST to 1:09 PM EST
- Where
- St. Mary'S County, 1.92 mi SW of Hillville to 1.94 mi SW of Hillville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.348, -76.642
There was more than six inches of water flowing over Jones Road between Mcintosh Road and Friendship School Road.
Flash Flood, St. Mary'S
- When
- July 6, 12:00 PM EST to 1:09 PM EST
- Where
- St. Mary'S County, 0.79 mi NE of Beauvue
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.259, -76.621
There was six inches of water flowing across Medleys Neck Road.
Flash Flood, St. Mary'S
- When
- July 6, 12:30 PM EST to 1:09 PM EST
- Where
- St. Mary'S County, 1.02 mi N of Morganza to 0.95 mi N of Morganza
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.395, -76.699
There were more than six inches of water flowing over Morganza Turner Road near Morganza.
Flood, St. Mary'S
- When
- July 6, 1:30 PM EST to 6:00 PM EST
- Where
- St. Mary'S County, 1.81 mi SW of Hillville to 1.94 mi SW of Hillville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.351, -76.642
More than six inches of water flowing over Jones Road near Mechanicsville due to earlier heavy rainfall pushing streams out of their banks.
Flood, St. Mary'S
- When
- July 6, 2:03 PM EST to 5:56 PM EST
- Where
- St. Mary'S County, 0.69 mi N of Great Mills to 0.51 mi NE of Great Mills
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.240, -76.500
The stream gauge on St Marys River at Great Mills reached their flood stage of 6 feet. It peaked at 6.77 feet at 16:00 EST. Flat Iron Road began to flood with water in some yards in Great Mills.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 8, 201720 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, July 6, 2017$4.4 million · 3.5 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, July 6, 2017$115,000 · 55 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017$44,000 · 1.25 in hail · 17 events
- Flash Flood and Hail in Minnesota, July 6, 2017$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Michigan, July 6, 2017$39,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Kentucky, July 6, 2017$20,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Michigan, July 6, 2017$23,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 6, 2017$22,000 · 50 kt wind · 10 events
- Tornado in Minnesota, July 6, 2017EF1 · 1 event
- Damaging Winds in Louisiana, July 6, 201753 kt wind · 22 events
- Damaging Winds and Heavy Rain in South Carolina, July 6, 2017$200 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709891, 709892, 709893, 709894, 709896, 709897, 709898, 713209, 709396.